Epilepsia Open. 2022 Jul 31. doi: 10.1002/epi4.12635. Online ahead of print.
OBJECTIVE: Eslicarbazepine acetate (ESL) is a once-daily (QD), oral anti-seizure medication for the treatment of focal (partial-onset) seizures. Here, we evaluate risk factors for the development of psychiatric treatment-emergent adverse events (TEAEs) in clinical trials of adjunctive ESL in adults with focal seizures.
METHODS: This post-hoc analysis evaluated data pooled from three Phase III, randomized, double-blind, placebo-controlled trials (BIA-2093-301, -302, -304). After an 8-week baseline period, patients were randomized equally to receive placebo, ESL 400 mg (not reported here), 800 mg, or 1200 mg QD (up to 2-week titration; 12-week maintenance; optional open-label extension [OLE]). Incidences of psychiatric TEAEs were evaluated according to three separate criteria: medical history of psychiatric disorders (yes/no); baseline use of psychotropic drugs (yes/no); Montgomery-Åsberg Depression Rating Scale (MADRS) score at baseline (0-6: normal; 7-19: mild depression; 20-34: moderate depression).
RESULTS: The analysis populations comprised 1251 patients for the controlled study period and 1137 patients for the 1-year OLE. Psychiatric TEAE incidence was similar between patients taking ESL and placebo in the controlled and OLE study periods and was not related to ESL dose. Psychiatric TEAEs generally occurred more frequently in patients with a medical history of psychiatric disorders, using psychotropic drugs, or with depressive symptoms than in those without a history, not using psychotropic drugs, or with no depressive symptoms. Depression and anxiety were the most frequently reported psychiatric TEAEs.
SIGNIFICANCE: Overall, in clinical trials of ESL in adults with focal seizures, incidences of psychiatric events were not statistically different between patients taking ESL and placebo, were not related to ESL dose, and generally occurred more frequently in patients with baseline psychiatric symptoms or a history of psychiatric disorders. Long-term exposure to ESL was not associated with a marked increase in the incidence of psychiatric TEAEs.
PMID:35908275 | DOI:10.1002/epi4.12635